Thunderstorm Wind, Sioux
- When
- May 18, 3:55 PM MST
- Where
- Sioux County, 26 mi S of Agate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.044, -103.790
Winds were estimated at 55 to 60 mph northeast of Mitchell.
Thunderstorms produced numerous funnel clouds, large hail, damaging winds and a weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced numerous funnel clouds, large hail, damaging winds and a weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 2:13 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 313 PM MDT SUN MAY 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 313 PM MDT SUN MAY 18 2014 SEVERE THUNDERSTORM CHANCES ARE THE FORECAST CHALLENGE BOTH THIS AFTERNOON AND MONDAY. CURRENTLY...CONVERGENCE BOUNDARY/FRONT THAT WAS OVER THE SOUTH LARAMIE RANGE YESTERDAY LOOKS TO BE LIFTING SLOWLY NORTHEAST THIS AFTERNOON. WINDS STILL SOUTHEASTERLY IN THE PANHANDLE WITH SOUTH TO SOUTHWESTERLY WINDS HERE AT CHEYENNE. PRETTY DRY HERE AT CHEYENNE WITH 2 PM HUMIDITIES AT 30 PERCENT. OUT EAST IN THE PANHANDLE...DEWPOINTS STILL CLIMBING INTO THE 50S. SCOTTSBLUFF HAS 53F...TORRINGTON 55...ALLIANCE 50 AND CHADRON 54 AT 2 PM. LATEST MESOANALYSIS FROM SPC SHOWS THE PANHANDLE STILL CAPPED WITH CONVECTIVE INHIBITION AROUND 100 J/KG. WE ARE STARTING TO SEE CONVECTION DEVELOPING NORTH OF CHEYENNE NEAR CHUGWATER WHERE THE ATMOSPHERE IS LESS CAPPED. NEXT UPSTREAM FRONTAL BOUNDARY OVER SOUTHEAST IDAHO. FOR LATER THIS AFTERNOON...WE DO SEE A WINDOW THIS AFTERNOON WHERE EXTREME WESTERN NEBRASKA AND FAR EASTERN WYOMING LOSES THE LOW LEVEL CAP. MAY NOT BE SO MUCH FOR ALLIANCE AND CHADRON...BUT SIOUX AND POSSIBLY SCOTTSBLUFF COUNTIES IN THE PANHANDLE AND GOSHEN/NIOBRARA COUNTIES IN SOUTHEAST WYOMING COULD BECOME UNCAPPED. GOING TO HAVE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AS FRONTAL BOUNDARY TO OUR WEST CURRENTLY...LOOKS TO LAY ALONG THE COLORADO/WYOMING BORDER MONDAY AFTERNOON. UPSLOPING BEHIND THE FRONT OVER THE SOUTHERN PANHANDLE AND HERE AT CHEYENNE. SHORTWAVE TRACKING ACROSS CENTRAL WYOMING WITH ASSOCIATED 95-100KT JET STREAK. MAY HAVE THE SAME ISSUE WITH LOW LEVEL CAP TOMORROW AS WE ARE HAVING TODAY. WILL NEED TO STAY ON GUARD FOR SEVERE CONVECTION DOWN THIS WAY...BASICALLY ALONG THE I-80 CORRIDOR FROM SIDNEY TO CHEYENNE. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 313 PM MDT SUN MAY 18 2014 BY WEDNESDAY GFS AND ECMWF BOTH BRING THE UPPER LOW CURRENTLY MOVING INTO OREGON AND NORTHERN CALIFORNIA SOUTHEASTWARD INTO NEVADA. THIS PATTERN PLACES EASTERN WYOMING AND WESTERN NEBRASKA UNDERNEATH A BROAD DIFFLUENT FLOW ALOFT WITH A PERSISTENT EAST TO SOUTHEAST UPSLOPE BOUNDARY LAYER FLOW GOING FOR AREAS EAST OF THE MOUNTAINS. BOTH MODELS DONT REALLY MOVE THE UPPER LOW TO THE WEST THAT MUCH THROUGH LATE IN THE WEEK...BRINGING IT EAST INTO THE 4 CORNERS REGION BY SATURDAY...THEN THEY DIVERGE WITH THE ECMWF WANTING TO LIFT THE LOW A BIT FARTHER NORTH INTO WYOMING NEXT SUNDAY WHEREAS THE GFS KEEPS IT FARTHER DETACHED FROM THE SOUTHERN EDGE OF THE STRONGER MIDLEVEL WESTERLIES...HOLDING IT TO THE SOUTH OVER NEW MEXICO THROUGH EARLY NEXT WEEK. OVERALL...THE CONSENSUS IN THE MEDIUM RANGE GUIDANCE POINTS TO A PERSISTENT PATTERN WEDNESDAY THROUGH AT LEAST FRIDAY WITH PERIODS OF WEAKER SHORTWAVES EJECTING NORTHEAST FROM THE MAIN UPPER LOW TO THE SOUTHWEST...INTERACTING WITH THE MOIST EAST/SOUTHEAST BOUNDARY LAYER FLOW (ESPECIALLY ALONG AND EAST OF THE MOUNTAINS) TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. THE PATTERN BECOMES A BIT MORE UNCERTAIN NEXT WEEKEND...WITH THE ECMWF OBVIOUSLY MORE BULLISH ON POPS AND THE GFS SOMEWHAT DRIER. FOR NOW WE TRENDED POPS CLOSER TO THE GFS FOR NEXT WEEKEND GIVEN THE UNCERTAINTY OF EXACTLY HOW THE UPPER LOW WILL START TO EJECT. AS FOR ANY SEVERE THUNDERSTORMS DURING THE MID TO LATE WEEK TIMEFRAME...WITH A OVERALL PATTERN WITH AN UPPER LOW SITUATED TO OUR SOUTHWEST...WE WOULD NOT BE SUPRISED TO SEE A FEW EEPISODES OF AFTERNOON/EVENING SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS AS SHORTWAVES WITH COOLER POCKETS ALOFT EJECT FROM TTHE MAIN UPPER LOW...STEEPING THE MIDLEVEL LAPSE RATES PERIODICALLY. 02/GARMON && .AVIATION...(FOR THE 18Z TADS THROUGH 18Z MONDAY MORNING) ISSUED AT 1159 AM MDT SUN MAY 18 2014 VISIBLE SATELLITE IMAGERY AT NOON SHOWS A RATHER EXTENSIVE SHIELD OF MOSTLY THIN CIRRUS PASSING ACROSS THE AVIATION FORECAST AREA LATE THIS MORNING WITH A FEW WAVE CLOUDS FORMING IN THE LEE OF THE LARAMIE AND THE SNOWY RANGES WEST OF CHEYENNE. 15Z HR RR...12Z NAM12 AND TO SOME EXTENT THE 12Z GFS40 CONTINUES TO ADVERTISE SHOWERS AND STORMS DEVELOPING ALONG A LEE TROUGH THAT EXTENDS FROM JUST WEST OF CHEYENNE TO JUST WEST OF DOUGLAS IN THE LATE AFTERNOON HOURS...WITH STORMS BECOMING A LITTLE MORE NUMEROUS AND STRONGER AS THEY MOVE NORTHEAST INTO THE NORTHERN PARTS OF THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING. FOR RIGHT NOW THE PROJECTED COVERAGES OF STORMS DOES NOT LOOK SUFFICIENT TO INCLUDE A PREVAILING MENTION OF THUNDERSTORMS TO THE AREA WITH THE GREATEST RAIN CHANCES (CHAD RON, SCOTTSDALE AND ALLIANCE)...HOWEVER WE DID INCLUDE A VACANT MENTION OF THUNDERSTORMS IN THE AREA FROM ROUGHLY 23Z THROUGH 05Z. WINDS SHOULD PICK UP FROM THE SOUTHWEST 20G30KT THIS AFTERNOON OVER MOST WYOMING SITES AND FROM THE SOUTH 20G30KT OVER MOST NEBRASKA SITES. MODELS PROJECT THE SURFACE TROUGH TO PROGRESS EASTWARD LATE TONIGHT WITH WINDS DIMINISHING A BIT AND GOING MORE NORTHWESTERLY BY MORNING. PREVAILING FORECASTS ALL SITES WILL REMAIN VFR WITH CEILINGS ABOVE 5000 FT AGL...ALTHOUGH WE MAY HAVE A FEW AMENDMENTS TO MFR LATE THIS AFTERNOON WHEN WE GET A BETTER HANDLE ON EXACTLY WHERE THUNDERSTORMS WILL FIRE AND IF THEY WILL AFFECT ANY OF OUR AIRPORTS. && .FIRE WEATHER... ISSUED AT 313 PM MDT SUN MAY 18 2014 MINIMAL FIRE WEATHER CONCERNS ARE EXPECTED THROUGH THE NEXT WEEK AS FUELS ARE IN GREEN UP ACROSS SOUTHEAST WYOMING AND NEBRASKA PANHANDLE. GUSTY SOUTHWEST WINDS WILL OCCUR ACROSS WESTERN CARBON COUNTY THIS AFTERNOON...ALONG WITH HUMIDITIES DROPPING INTO THE LOW TEENS. MORE WIDESPREAD RAIN CHANCES BEGIN TO INCREASE MONDAY AFTERNOON AS A LOW PRESSURE SYSTEM MOVES INTO WESTERN UTAH AND STALLS OVER THAT AREA. A SERIES OF DISTURBANCES EJECTING NORTH AND NORTHEAST OFF THIS LOW WILL BRING CHANCES FOR WETTING RAINS EACH AFTERNOON AND EVENING FOR MUCH OF THE DISTRICT THRU THE WEEK. && .HYDROLOGY... ISSUED AT 313 PM MDT SUN MAY 18 2014 NORMAL TO ABOVE NORMAL TEMPERATURES TO CONTINUE THIS UPCOMING WEEK FOR THE FORECAST AREA...ALONG WITH A CONTINUED WET PATTERN. RISES ON TRIBUTARIES AND HEADWATERS ARE EXPECTED FOR THE SNOWY AND SIERRA MA DRE RANGES WITH THIS INCREASED WARMING TREND. THE LARAMIE RIVER...UPPER NORTH PLATTE AND LITTLE SNAKE RIVERS SHOULD CONTINUE TO SEE SIGNIFICANT RISES THROUGH MID WEEK. RAIN CHANCES CONTINUE JUST ABOUT EVERY AFTERNOON AND EVENING THROUGH FRIDAY NEXT WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLAYCOMB LONG TERM...GARMON AVIATION...GARMON FIRE WEATHER...CLAYCOMB HYDROLOGY...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1202 PM MDT SUN MAY 18 2014 NEZ021-054-055-WYZ101-103>107-109>119-191815- MORRILL-KIMBALL-CHEYENNE-CONVERSE COUNTY LOWER ELEVATIONS- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1202 PM MDT SUN MAY 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. MAIN HAZARDS WITH THESE THUNDERSTORMS WILL BE DOWN BURST WINDS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS MOST DAYS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019-020-095-096-WYZ102-108-191815- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-NORTH SIOUX-SOUTH SIOUX- NIOBRARA COUNTY-GOSHEN COUNTY- 1202 PM MDT SUN MAY 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS THE MAIN THREAT. STORM MOVEMENT EXPECTED TO BE FROM THE SOUTHWEST TO NORTHEAST AT 30 MPH. GOLF BALL SIZED HAIL AND DOWN BURST WINDS TO 70 MPH WILL BE THE PRIMARY HAZARDS WITH THESE SEVERE THUNDERSTORMS. EXPECT THESE THUNDERSTORMS TO CONTINUE INTO THE MID EVENING BEFORE EXITING EAST OF THE PANHANDLE AFTER 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS MOST DAYS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF A LINE FROM DOUGLAS TO TORRINGTON TO BRIDGEPORT AFTER 3 PM THIS AFTERNOON THROUGH 9 PM THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 408 PM MDT SUN MAY 18 2014 NEZ019-096-WYZ108-182245- GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE- 408 PM MDT SUN MAY 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...EASTERN GOSHEN AND EXTREME NORTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 445 PM MDT... AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A INTENSIFYING THUNDERSTORM 6 MILES SOUTHEAST OF TORRINGTON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HENRY AROUND 415 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4230 10396 4212 10371 4193 10411 4199 10417 TIME...MOT...LOC 2207Z 226DEG 23KT 4200 10412 RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SUN MAY 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 7 NW MORRILL 42.04N 104.02W
05/18/2014 E0.50 INCH SIOUX NE PUBLIC
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT SUN MAY 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 N MORRILL 42.07N 103.92W
05/18/2014 E0.50 INCH SIOUX NE TRAINED SPOTTER
SOME DIME SIZED.
&&
BCHAPMANThe Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
7 funnel cloud, 5 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Winds were estimated at 55 to 60 mph northeast of Mitchell.
Penny to quarter size hail was observed seven miles northeast of Watson Ranch.
Two funnel clouds were sighted 15 miles north of Scottsbluff.
A funnel cloud was sighted just above the ground 15 miles northeast of Scottsbluff.
A weak tornado touched down in open country about 7 miles north-northeast of Lake Minatare and was on the ground for five minutes. No damage was reported.
Three funnel clouds were observed a few miles south of Kilpatrick Lake.
Two funnel clouds were sighted over Kilpatrick Lake.
Winds were estimated from 60 to 65 mph east of Kimball.
A funnel cloud was sighted east of Kilpatrick Lake.
Spotter observed a rotating wall cloud with a funnel rising and lowering.
Quarter size hail was reported west of Alliance.
A funnel cloud was sighted southwest of Hemingford.
A weak tornado touched down in open country east of Kilpatrick Lake and moved northeast. It was on the ground for 10 minutes. No damage was reported.
Quarter size hail was observed north of Alliance.
Ping pong ball size hail was observed north of Alliance.
Quarter size hail was reported northeast of Alliance.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520453, 520454, 520456, 520457, 520455, 521441, 521442, 521449, 521444, 521447, 521450, 521451, 521482, 521454, 521455, 521456.